Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Amarillo, TX

March 28, 2017Collingsworth County, Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 28, 2017, 5:10 PM CDT for Collingsworth County, Donley County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 5:10 PM CDT (22:10 UTC)
Expired
Mar 28, 2017, 6:00 PM CDT
In force
50 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Collingsworth County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 115 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:57 PM CDTHAIL 1Quail, TXQUARTER SIZE HAIL REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 12:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS54 KAMA 282210
SVRAMA
TXC087-129-282300-
/O.NEW.KAMA.SV.W.0010.170328T2210Z-170328T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
510 PM CDT TUE MAR 28 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Collingsworth County in the Panhandle of Texas...
  Southeastern Donley County in the Panhandle of Texas...

* Until 600 PM CDT

* At 510 PM CDT, a severe thunderstorm was located over Memphis,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Hedley, Lutie, Quail and Samnorwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10075 3508 10057 3508 10016 3475 10038
TIME...MOT...LOC 2210Z 203DEG 31KT 3476 10054 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

LFM
1 follow-up statement
961 
WWUS54 KAMA 282249
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
549 PM CDT TUE MAR 28 2017

TXC129-282258-
/O.CAN.KAMA.SV.W.0010.000000T0000Z-170328T2300Z/
Donley TX-
549 PM CDT TUE MAR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONLEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the county therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10054 3508 10054 3508 10016 3475 10038
TIME...MOT...LOC 2248Z 203DEG 31KT 3507 10038 

$$

TXC087-282300-
/O.CON.KAMA.SV.W.0010.000000T0000Z-170328T2300Z/
Collingsworth TX-
549 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN COLLINGSWORTH COUNTY...

At 548 PM CDT, a severe thunderstorm was located over Dozier, or 12
miles southwest of Shamrock, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Quail, Samnorwood and Lutie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10054 3508 10054 3508 10016 3475 10038
TIME...MOT...LOC 2248Z 203DEG 31KT 3507 10038 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:58 PM CDT, 12 minutes earlier.

Area forecast discussion, Mar 28, 4:58 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
458 PM CDT Tue Mar 28 2017

.DISCUSSION...

Current radar indicates showers and thunderstorms across the
eastern TX/OK Panhandle, with strong to marginally severe
thunderstorms possible. Collingsworth County may be an area with
better potential for severe storms as there is the potential for
warmer air to advect into the area. This would increase the threat
for severe weather over the next couple of hours. Otherwise for
short term updates see the Mesoscale Update.

Storms will still be possible overnight, but for now expect that
any storms that occur will not be severe as better dynamic forcing
will be to the east.

With the low overhead tonight and the deformation zone mainly
across the OK and northern TX Panhandles, expected moderate to
heavy rain to continue. Also tracking colder air across the
northwestern TX/OK Panhandles. Latest model soundings are keeping
things very close to the freezing line down to the surface. Air
and ground temperatures will most likely bottom out near freezing
or slightly below. But precipitation aloft has a good chance of
falling as snow. The uncertainty lies with how much snow will
accumulate and the time frame for this snowfall. There is
difficulty in the forecast due to significant QPF expected and
whether temperatures will linger near freezing long enough for
appreciable accumulations. No Winter Weather Advisories will be
issued with this package as confidence is just not high enough.
Cooler and drier air will be in place on Wednesday, with highs in
the upper 40s to lower 50s for the OK Panhandle, and in the 50s to
lower 60s for the TX Panhandle.

Temperatures will rebound on Thursday and Friday as southwest flow
returns ahead of another weather system set to impact the area
next weekend. Right now models are not in good enough agreement to
put certainty into the risk for severe weather. However, the
pattern favors the return of thunderstorms to the Panhandles
starting as early as Friday night. Will iron out the details of
the significance as the weekend approaches the near term.

Weber

&&

.MESOSCALE UPDATE...

...Severe weather somewhat possible this afternoon/evening...

* Synoptic Overview: Another in a series of upper level low pressure
  systems is again knocking on our door.  Substantial height falls
  have overspread the area and forcing for ascent has been and
  should continue to be plentiful. At the surface, very stable air
  has invaded the Panhandles with all convection to this point
  certainly of the elevated variety.

* Mesoscale (Eastern Panhandles): Generally about 1000-1500 J/kg of
  MUCAPE have been realized through the day, helped along by fairly
  steep lapse rates aloft.  Model indications though are that lapse
  rates may weaken in the ern TX Panhandle this afternoon, with no
  significant increase in MUCAPE expected. After having not seen
  much more than penny size hail this morning, it's kind of tough to
  believe we'll be able to see much more than quarters this
  afternoon in the line of convection that is moving east.

* Mesoscale (Western Panhandles): Of a bit more interest is the area
  of clearing behind the main line of ongoing convection. The low
  level stable air mass is shallower in the far west than in the
  east, and sunshine could erode enough of it to allow for an
  increase in sfc-based convection late this afternoon (something
  being seen in NM already). Due to exceptional mid level cooling
  associated with the upr low, forecast soundings in Deaf Smith
  County from the HRRR and other CAMS show the possibility of around
  1200 J/kg MLCAPE with T/Td of only 57/54. Any severe concern that
  develops out west will likely be confined to the western 2 tiers
  of counties from about 6-9 PM as the thermodynamic environment
  will not be supportive any further east. Threats from this
  convection will primarily be wind and hail, but again this is all
  quite conditional.

Simpson

&&

.AVIATION...18Z TAFs...Simply put, flying conditions will be quite
difficult. LIFR to IFR conditions are forecast through the TAF
period for all terminals, with periods of showers and
thunderstorms likely through midday Wednesday. A cold front due to
enter the region will switch winds at KDHT & KGUY to a northerly
direction AFT 29/02Z. Wind speeds behind the front could produce
winds around 20 to 30 kts with gusts up to 40 kts, with the
strongest winds expected at KGUY.

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                40  50  34  66  39 /  50  50  10   5   0
Beaver OK                  37  52  31  62  35 /  80  80  30  10   0
Boise City OK              32  47  30  63  33 /  80  80  20   0   0
Borger TX                  40  53  33  67  38 /  60  60  20   5   0
Boys Ranch TX              36  52  31  69  36 /  50  60  10   5   0
Canyon TX                  40  52  33  68  37 /  40  50  10   5   0
Clarendon TX               46  57  37  67  38 /  50  40  10   5   0
Dalhart TX                 32  48  31  65  33 /  60  70  10   0   0
Guymon OK                  34  47  30  63  34 /  80  80  30   5   0
Hereford TX                41  52  33  69  40 /  40  50  10   5   0
Lipscomb TX                44  56  34  63  38 /  80  60  30  10   0
Pampa TX                   42  52  33  63  38 /  50  50  20   5   0
Shamrock TX                49  59  39  65  38 /  80  40  20   5   0
Wellington TX              46  62  38  66  38 /  80  30  20   5   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

98/9/89
Hazardous weather outlook, Mar 28, 4:12 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
412 PM CDT Tue Mar 28 2017

OKZ001>003-TXZ001>020-290915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
412 PM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Severe Thunderstorm Watch in effect for all Texas Panhandle
Counties through 9PM this evening.

Thunderstorms will continue across all of the Oklahoma and Texas
Panhandles Today and Tonight. Some storms that develop will have
the potential to become severe, with 1 inch hail being the primary
hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will also be possible across the Oklahoma and Texas
Panhandles Wednesday and Wednesday night, as well as portions of
the area Friday night through Sunday. Any storms that form are
expected to remain below severe levels at this time.

There looks to be enough cold air intrusion across the northwest
portion of the Panhandle for a window of possible snowfall.
Although the snowfall could be moderate at times, snow
accumulations could be limited with the air temperature hovering
right around freezing or slightly above.

Thunderstorms could return with another weather system this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through 9PM this evening.

In the hours before

Special weather statement, Mar 28, 3:22 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
322 PM CDT TUE MAR 28 2017

TXZ018-019-282045-
Donley TX-Armstrong TX-
322 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES UNTIL 345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Brice, or 16 miles southwest of Clarendon, moving
northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Clarendon and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 10128 3511 10110 3497 10079 3475 10101
TIME...MOT...LOC 2021Z 212DEG 24KT 3480 10112

LFM
Special weather statement, Mar 28, 4:28 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
428 PM CDT TUE MAR 28 2017

TXZ009-010-014-015-282200-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
428 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...GRAY...
SOUTHEASTERN ROBERTS AND SOUTHWESTERN HEMPHILL COUNTIES UNTIL 500 PM
CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lefors, or 18 miles southeast of Pampa, moving
north at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Miami, Lefors, Codman, Kellerville, New Mobeetie and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

LAT...LON 3526 10052 3529 10097 3574 10079 3571 10039
TIME...MOT...LOC 2127Z 198DEG 42KT 3536 10072

LFM
Local storm report, Mar 28, 4:36 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 W MCLEAN              35.23N 100.63W
03/28/2017  E0.75 INCH       GRAY               TX   PUBLIC

&&

EVENT NUMBER AMA1700288

BIEDA
Local storm report, Mar 28, 4:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             HOWARDWICK              35.04N 100.91W
03/28/2017  E1.00 INCH       DONLEY             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700289

KJS
Special weather statement, Mar 28, 4:38 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
438 PM CDT TUE MAR 28 2017

TXZ014-019-282215-
Gray TX-Donley TX-
438 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAY AND
NORTHEASTERN DONLEY COUNTIES UNTIL 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Lelia Lake, or 7 miles east of Clarendon, moving north
at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Clarendon, Mclean, Howardwick, Hedley, Lelia Lake, Lake Mcclellan,
Alanreed and Greenbelt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

LAT...LON 3487 10090 3530 10093 3527 10054 3500 10054
      3486 10058
TIME...MOT...LOC 2138Z 178DEG 39KT 3496 10075

LFM
Local storm report, Mar 28, 4:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
444 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             2 SSE LAKE MCCLELLAN    35.18N 100.86W
03/28/2017  E1.00 INCH       DONLEY             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700290

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:41 AM CDTSpecial Weather StatementAMAOldham34 min
Mar 28, 8:07 AM CDTSpecial Weather StatementAMAHartley23 min
Mar 28, 8:21 AM CDTSpecial Weather StatementAMADeaf Smith39 min
Mar 28, 8:56 AM CDTSpecial Weather StatementAMAOldham49 min
Mar 28, 9:29 AM CDTSpecial Weather StatementAMAPotter46 min
Mar 28, 9:45 AM CDTSpecial Weather StatementAMAWheeler45 min
Mar 28, 9:47 AM CDTSpecial Weather StatementAMAHutchinson43 min
Mar 28, 10:42 AM CDTSpecial Weather StatementAMAHemphill48 min
Mar 28, 11:05 AM CDTSpecial Weather StatementAMAHansford40 min
Mar 28, 11:29 AM CDTSpecial Weather StatementAMAMoore, Potter46 min
Mar 28, 11:32 AM CDTDense Fog AdvisoryAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall2 hr
Mar 28, 11:43 AM CDTSpecial Weather StatementAMAOchiltree47 min
Mar 28, 11:47 AM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree43 min
Mar 28, 12:00 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter21 min
Mar 28, 12:27 PM CDTSpecial Weather StatementAMAMoore48 min
Mar 28, 12:32 PM CDTSpecial Weather StatementAMAPotter43 min
Mar 28, 12:41 PM CDTSpecial Weather StatementAMAOchiltree49 min
Mar 28, 1:26 PM CDTAreal Flood AdvisoryAMAPotter, Randall7 hr
Mar 28, 1:55 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson6 hr
Mar 28, 3:22 PM CDTSpecial Weather StatementAMADonley23 min
Mar 28, 3:38 PM CDTSevere Thunderstorm WarningAMADonley, Gray52 min
Mar 28, 4:28 PM CDTSpecial Weather StatementAMAGray32 min
Mar 28, 4:38 PM CDTSpecial Weather StatementAMADonley37 min
Mar 28, 5:28 PM CDTTornado WarningAMACollingsworth32 min
Mar 28, 5:58 PM CDTTornado WarningAMACollingsworth, Wheeler32 min
Mar 28, 6:06 PM CDTSpecial Weather StatementAMADeaf Smith24 min
Mar 28, 6:26 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.